Florida, 2021

Rip Current in Florida, September 18, 2021

September 18, 2021 · NWS TAE · 1 event in 1 county or zone

The Bay County Sheriffs Office responded to 19947 Front Beach Road at approximately 6:30 pm CT in reference to two missing swimmers. A 28 year old male and a 9 year old male were found deceased in the surf.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

The Bay County Sheriffs Office responded to 19947 Front Beach Road at approximately 6:30 pm CT in reference to two missing swimmers. A 28 year old male and a 9 year old male were found deceased in the surf. Single red flags were flying and a rip current statement was in effect.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 18, 1:58 PM EST, 4 hours 32 minutes earlier.

Area forecast discussion, Sep 18, 1:58 PM EST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
258 PM EDT Sat Sep 18 2021

.NEAR TERM [Through Sunday]...

Scattered to widespread showers along with some thunderstorms are
in the forecast for this afternoon and evening. The main concern
for today will be heavy rain again. Guidance suggest PW values
around 2.2-2.3 inches with the morning sounding sitting at 2.1
inches. HREF guidance suggests some areas in the FL Panhandle
could see rainfall rates exceed 0.5 in/hr or 1 in/hr. The threat
for isolated flash flooding holds; however, am opting to not issue
the Flash Flood Watch based on the lack of rain yesterday. We
will be keeping an eye out for any heavier rainfalls and for the
flood prone areas in the western Panhandle.

Later this evening and into tonight, precip chances should begin
to wane. With moist conditions in place expect to see partly to
mostly cloudy skies tonight. Patchy fog will be possible again,
but confidence is low on timing and exact location. Since the
pattern hasn't changed much from yesterday, SE AL and SW GA should
have the best chances, but I can't rule it out for portions of
the FL Panhandle. Any fog and low cloud that does develop should
erode by mid to late tomorrow morning. After that, there will be
another chance for showers and thunderstorms tomorrow afternoon
and evening.

.SHORT TERM [Sunday Night Through Monday Night]...

An upper level ridge will be traversing east through the day on
Monday with a large upper level trough moving in behind the ridge.
PWAT values will still remain around 2" during the day on Monday,
keeping PoPs elevated to 70-80 percent for the afternoon and
evening. Although the upper level ridge will be exiting the
region, there will be a surface high that will keep to the weather
pattern we have been experiencing over the last few days. We will
still be under its influence to bring our high temperatures for
Monday into the mid to upper 80s. The lows for this term will be
in the low 70s.

.LONG TERM [Tuesday Through Saturday]...

A somewhat typical summer pattern returns for Tuesday into
Wednesday as our PWAT values are still expected to be around 2
inches with afternoon PoPs around 60-80 percent over those two
days.

A potent upper level trough will move over our region by
Wednesday and bring with it our first real cold front of the
season, shifting our winds northerly with a drier air mass behind
the front by Thursday. Temperatures prior to the front's arrival
will be in the upper 80s for the High and low 70s for the Low.
After the front moves through, High temperatures will be in the
upper 70s to low 80s; and the Low temperatures will be in the low
to mid 60s with dew points dropping to the upper 50s in our AL and
GA counties. The effects of the front will last through the end
of the long term as the upper level trough will be the dominant
pattern through the extended period.

&&

.AVIATION...
[Through 18Z Sunday]

Scattered to widespread showers and isolated thunderstorms are
forecast for this afternoon and evening. Expect most areas to hold
VFR conditions before the rain arrives, with MVFR to IFR
possible. Should a stronger shower or storm develop, LIFR cannot
be ruled out. Precip chances wane after sunset, with skies
partially clearing. Plenty of moisture should lead to patchy fog
and/or mist development again tomorrow morning, along with the
potential for low cloud.

&&

.MARINE...

Showers and isolated thunderstorms will remain possible through
the weekend, with precipitation chances falling next week. Winds
are forecast to generally remain below 10kt through the meddle of
next week, with winds then increasing and turning north. Seas look
to be near 1-2 feet and will then rise to 2-3 feet with the
frontal passage.

&&

.FIRE WEATHER...

Wet weather will continue today and tomorrow with a pattern
change arriving mid next week. No fire weather concerns for the
short term, except for low dispersion values. Sunday the low
dispersion values should mainly be across the FL Panhandle and Big
Bend areas, while Monday's low values occur across all the fire
zones.

&&

.HYDROLOGY...

Today brings another potential for localized heavy rainfall with
zones west of the Apalachicola and Chattahoochee rivers in a
slight risk for excessive rainfall today. Zones east of those two
aforementioned rivers are in a marginal risk for excessive
rainfall. The areas in the slight risk are predominantly expecting
around 1-2 inches of widespread rainfall today, which if these
totals fall over a short period of time across portions of the
Panhandle could lead to some localized flash flooding today. These
areas are still drying out from prior rains in the previous two
months, and are thus still sensitive at this time. Although the
concern for heavy rainfall exists today, the storm activity is
expected to be rather transient, which lead to the decision of not
issuing a flash flood watch for today. If training of storms do
develop; however, a few flood advisories or flash flood warnings
can't be ruled out for today.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  84  73  86  73 /  40  80  40  80  30
Panama City   72  85  74  84  74 /  40  70  40  70  30
Dothan        72  82  72  82  72 /  50  80  40  80  30
Albany        73  84  72  84  73 /  50  70  40  80  30
Valdosta      73  85  73  84  73 /  50  70  30  80  20
Cross City    73  87  74  86  74 /  50  80  40  70  30
Apalachicola  74  83  76  83  76 /  50  60  40  60  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 10 PM CDT this evening for Coastal
     Bay-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...KR
SHORT TERM...Montgomery
LONG TERM...Montgomery
AVIATION...KR
MARINE...Montgomery
FIRE WEATHER...KR
HYDROLOGY...Montgomery

In the hours before

Special weather statement, Sep 18, 2:51 PM EST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
351 PM EDT Sat Sep 18 2021

FLZ008-010>012-112-182015-
Coastal Bay FL-Central Walton FL-Inland Bay FL-Jackson FL-
Washington FL-
351 PM EDT Sat Sep 18 2021

...A strong thunderstorm will impact portions of southwestern
Jackson, northeastern Bay, southeastern Walton and Washington
Counties through 415 PM EDT/315 PM CDT/...

At 351 PM EDT/251 PM CDT/, Doppler radar was tracking a strong
thunderstorm 14 miles north of Lynn Haven, moving northwest at 25
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Vernon, Bradford, Wausau, Ebro, Fountain, Singer Road, Camp Flowers,
Holmes Valley, Gainer Spring, Millers Ferry, Bennett, Porter Lake,
Vicksburg, Smyrna, Compass Lake, Sylvania, Bayhead, Orange Hill,
Ridgetop and Recota Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3047 8589 3047 8588 3049 8586 3051 8588
      3052 8588 3070 8579 3067 8538 3047 8541
      3025 8555 3045 8590
TIME...MOT...LOC 1951Z 120DEG 23KT 3044 8556

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

02-MONTGOMERY
Special weather statement, Sep 18, 3:09 PM EST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
409 PM EDT Sat Sep 18 2021

FLZ018-182100-
Inland Jefferson FL-
409 PM EDT Sat Sep 18 2021

...A strong thunderstorm will impact portions of west central
Jefferson County through 500 PM EDT...

At 409 PM EDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Monticello, moving northwest at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lamont, Waukeenah, Capps, Wacissa, Wacissa Springs, Nash and Thomas
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3039 8379 3038 8381 3035 8381 3032 8379
      3031 8382 3030 8382 3028 8384 3027 8388
      3024 8392 3023 8392 3022 8394 3042 8408
      3043 8407 3050 8381 3038 8378
TIME...MOT...LOC 2009Z 143DEG 10KT 3032 8387

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

11-MM
Special weather statement, Sep 18, 4:46 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
546 PM EDT Sat Sep 18 2021

ALZ067-069-GAZ142-182230-
Henry AL-Houston AL-Early GA-
546 PM EDT Sat Sep 18 2021

...A strong thunderstorm will impact portions of southeastern Henry,
northeastern Houston and southwestern Early Counties through 630 PM
EDT/530 PM CDT/...

At 546 PM EDT/446 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Ashford, or 14 miles southeast of Headland. This
storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Headland, Blakely, Ashford, Cowarts, Webb, Columbia, Kinsey, Avon,
Gordon, Saffold, Pansey, Howards Mill, Sigma, Grandberry Crossroads,
Pearce, Enon, Rock Hill, Barber, Pleasant Plains and Farley Nuclear
Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3111 8496 3108 8523 3135 8534 3141 8495
TIME...MOT...LOC 2146Z 154DEG 3KT 3122 8515

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

11-MM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Bay

When
September 18, 6:30 PM EST
Where
Coastal Bay forecast zone
Deaths
2 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

The Bay County Sheriff's Office responded to 19947 Front Beach Road at approximately 6:30 pm CDT in reference to two missing swimmers. A 28 year old male and a 9 year old male were found deceased in the surf. Single red flags were flying and a rip current statement was in effect.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Bay2021-09-189MaleIn WaterDirect
Rip Current, Coastal Bay2021-09-1828MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974473.